What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 1:08 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, May 20, 1:08 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
208 PM CDT Sat May 20 2017
.DISCUSSION...
It was a hot and humid afternoon across Mid Tn, with temps in the
80s and dews in the 60s. Numerous thunderstorms continued to
develop in a band from Ms and West Al, up into Tn, along the Tn
River. Isolated showers were noted farther east toward Metro.
Development of deep convection will continue this afternoon as
outflow boundaries from last night's storms over the Ms Valley push
toward the Tn River, meeting up with max heating and a moderately
unstable atmosphere. Damaging wind gusts and large hail are
concerns, along with heavy downpours and localized flash flooding.
The coverage will become widespread along the river within the
next couple of hours, and expand eastward late afternoon through
evening. Tornado potential looks low, but there will be enough
shear for some storm organization, enhancing the severe threat.
Our main time for severe potential across the Mid State continues
to be 3 PM until midnight. With no real frontal passage and no
run-to-run consistency in short range models, it is hard to nail
down specific timing in any given location. It looks like the
severe threat will gradually diminish late evening with loss of
heating, but scattered showers and storms will be possible
throughout the night. The chance for showers and mostly non-
severe thunderstorms will continue into Sunday as well, especially
over the east half, as the surface front finally drags across the
area.
By Monday, dry and pleasant conditions will be in place. Highs
will be a little below normal, which will feel really refreshing.
Clouds will return by Tuesday, along with at least a small chance
for showers, as a system moves from the Gulf Coast across the
southeast states. A more significant system, a large upper low,
will bring a good chance for showers and some thunderstorms
Tuesday night through Wednesday. This low will swing down from the
Upper Midwest, possibly closing off over the Ohio Valley. After
wet wx Wednesday, cooler air will drop in behind the system with
showers slowly tapering off by late Thursday. Temps will be below
normal for Wednesday and Thursday.
After the low pressure moves out late week, temps will rebound
quickly to normal levels Friday, and above normal next saturday as
an upper ridge pops up.
&&
.AVIATION...
18Z TAF DISCUSSION.
Radar indicates developing showers and thunderstorms will impact
CKV and BNA this afternoon and evening before reaching CSV later
tonight. Expect rapidly changing conditions with MVFR VIS and CIGS
in the stronger storms, perhaps even IFR conditions. After the
initial round of convection moves through, expect light to
moderate showers into tomorrow morning with the possibility of BR
late. Some model guidance indicates clearing could reach CKV
shortly after 12Z, and at BNA after 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 70 79 58 77 57 / 80 60 20 0 10
Clarksville 68 78 54 75 55 / 80 50 10 0 10
Crossville 66 74 57 72 54 / 90 80 60 10 10
Columbia 69 78 57 76 56 / 80 60 10 10 10
Lawrenceburg 69 79 57 76 56 / 80 70 20 10 10
Waverly 67 77 55 75 56 / 80 50 10 0 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......13
AVIATION........05
Hazardous weather outlook, May 20, 4:08 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Sat May 20 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Sat May 20 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight.
Strong to severe storms are possible from 3 pm until midnight for
all of Middle Tennessee. Damaging straight line winds, large hail
and heavy rains will be the main threats. Areas that received
heavy rainfall on Friday morning will be especially susceptible
to flash flooding once again.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may become necessary this afternoon and
evening.
Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down
27
In the hours before
Special weather statement, May 20, 1:35 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT SAT MAY 20 2017
TNZ005-023-202000-
Stewart TN-Houston TN-
235 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND NORTH
CENTRAL HOUSTON COUNTIES UNTIL 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Erin, Tennessee Ridge, Cumberland City and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3647 8761 3640 8760 3632 8769 3635 8780
3652 8774
TIME...MOT...LOC 1934Z 214DEG 18KT 3640 8771
05Special weather statement, May 20, 1:43 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
243 PM CDT SAT MAY 20 2017
TNZ005-202015-
Stewart TN-
243 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART COUNTY UNTIL 315
PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3663 8764
3656 8763 3640 8782 3653 8804 3656 8803
3667 8795
TIME...MOT...LOC 1943Z 231DEG 35KT 3653 8788
05Special weather statement, May 20, 1:53 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
253 PM CDT SAT MAY 20 2017
TNZ006-202030-
Montgomery TN-
253 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clarksville, moving northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Clarksville, Palmyra, Cunningham and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3636 8739 3643 8759 3664 8750 3664 8717
TIME...MOT...LOC 1953Z 206DEG 31KT 3647 8745
05
Special weather statement, May 20, 1:58 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
258 PM CDT SAT MAY 20 2017
TNZ025-026-057-059-060-202030-
Hickman TN-Williamson TN-Dickson TN-Maury TN-Cheatham TN-
258 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN MAURY...
NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN
HICKMAN COUNTIES UNTIL 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burns, or near Dickson, moving northeast at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dickson, Centerville, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Charlotte, Vanleer, Bon Aqua, Primm Springs and Lyles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3570 8745 3622 8747 3632 8709 3576 8708
TIME...MOT...LOC 1957Z 222DEG 38KT 3603 8732
05
Special weather statement, May 20, 2:01 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
301 PM CDT SAT MAY 20 2017
TNZ058-060-094-095-202030-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
301 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...SOUTHWESTERN
MAURY...LAWRENCE AND WESTERN GILES COUNTIES UNTIL 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or 10 miles south of Lawrenceburg, moving northeast at 45
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Loretto, Summertown,
Minor Hill, Ethridge, Gordonsburg, Henryville, Goodspring, Leoma and
Hampshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3500 8745 3559 8745 3562 8705 3500 8704
TIME...MOT...LOC 2001Z 222DEG 38KT 3509 8732
05
Special weather statement, May 20, 2:38 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
338 PM CDT SAT MAY 20 2017
TNZ025>027-057-059-060-202115-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Maury TN-Cheatham TN-
338 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
SOUTHEASTERN DICKSON...NORTHWESTERN MAURY...WESTERN WILLIAMSON...
SOUTH CENTRAL CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES UNTIL 415 PM
CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Centerville, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Franklin, Forest Hills, White Bluff, Belle Meade, Kingston Springs,
Thompson's Station, Pegram, Burns, Bellevue, Fairview, Thompsons
Station, Primm Springs, Natchez Trace At Highway 96, Santa Fe and
Leipers Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.
LAT...LON 3569 8719 3582 8733 3614 8726 3616 8686
3580 8688
TIME...MOT...LOC 2038Z 225DEG 49KT 3581 8721
05